Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 14, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 11, 2017, 3:13 AM CDT for Buffalo County, Hand County, Hyde County, South Dakota. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 11, 2017, 3:13 AM CDT (08:13 UTC)
- Expired
- Jun 11, 2017, 4:00 AM CDT
- In force
- 47 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Buffalo County, SD, Hand County, SD, Hyde County, SD
The radar
The Aberdeen radar (KABR), 148 km from the middle of the area, began a volume at 08:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 3:35 AM CDT | HAIL 1 | 8 Ssw Danforth, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 10, 10:01 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 8.2 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2888 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
443
WUUS53 KABR 110813
SVRABR
SDC017-059-069-110900-
/O.NEW.KABR.SV.W.0014.170611T0813Z-170611T0900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
313 AM CDT SUN JUN 11 2017
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Southwestern Hand County in central South Dakota...
Southeastern Hyde County in central South Dakota...
Eastern Buffalo County in central South Dakota...
* Until 400 AM CDT
* At 312 AM CDT, a severe thunderstorm was located near Lees Corner,
or 10 miles northeast of Fort Thompson, moving northeast at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Pleasant Valley Country Church, Sunshine Bible Academy, Miller Dale
Colony, Lees Corner and Etbauer Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!
&&
LAT...LON 4429 9937 4450 9907 4420 9885 4419 9893
4407 9893 4399 9931
TIME...MOT...LOC 0812Z 239DEG 24KT 4417 9928
HAIL...1.50IN
WIND...60MPH
$$
MohrWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 12:42 AM CDT, 2 hours 31 minutes earlier.
Area forecast discussion, Jun 11, 12:42 AM CDT, 2 hours 31 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 1242 AM CDT Sun Jun 11 2017 .UPDATE... Issued at 1242 AM CDT Sun Jun 11 2017 06z aviation discussion updated below. UPDATE Issued at 910 PM CDT Sat Jun 10 2017 Showers and thunderstorms have begun to develop across the western part of the state. This round looks to track mainly across the northwestern CWA, with additional development still expected across the southern CWA during the overnight hours. Have adjusted POPs slightly for tonight, and some for Sunday as well as latest CAMS models indicate precipitation may move out of the area a little quicker than was previously forecast. No changes made to winds or temperatures at this time. && .SHORT TERM...(This Evening through Sunday Afternoon) Issued at 310 PM CDT Sat Jun 10 2017 Shower/thunderstorm chances are the main threat in the early part of the short term. A cold front will continue to make its way east overnight, but then should splay out west to east over Nebraska. Later tonight the front will likely start to move north again as LLJ begins to crank up. Meanwhile aloft a quite subtle wave in satellite wave imagery over the southern Rockies is expected to move toward southern South Dakota late tonight. The combination of a PV anomaly aloft and slowly returning moisture/instability/WAA with LLJ will probably be enough to get a cluster or two of elevated storms going over southern South Dakota late. Those storms will probably track along or just north of I90 where the cap is weakest. Other storms may form in the evening over western SD and then track northeast into the northwest part of our county warning area overnight. Those storms are somewhat displaced from the best instability and probably will remain below severe limits. Elevated storms that form over southern SD will have better potential to become severe given feed of unstable/moist air with LLJ late, and overall decent deep layer shear. Showers/storms may linger through Sunday morning in the northeast CWA, but then it appears the remainder of the day will probably be quiet. Temperatures should cool off overnight given the dry post frontal LL airmass over especially the northern forecast area. Convective debris cloudiness and east/northeasterly winds may keep temps a little cooler on Sunday, but still above normal. .LONG TERM...(Sunday Evening through Saturday) Issued at 310 PM CDT Sat Jun 10 2017 Unsettled weather will be the main theme in our area. The 500mb low will be set up along the northern CA/NV border at 00Z Monday. At the surface, the cold front will be set up from the parent low across NE through far southeastern SD and southern MN. At this point, the evolution is still a little uncertain, but the 500mb low ejecting northward into ID by the end of the day Monday will bring a temporary ridge across our area. While the southern portions of the forecast area may be capped, with 700mb temps of 10-13C, and more so Monday night into Tuesday morning over the east. The best chance of stronger storm development looks to remain across western SD, closer to the 500mb low. Look for the sfc low over NE to either remain steady before retrograding across western NE and SD late Monday night, lifting the cold front back north as a warm front Monday night-Tuesday. The sfc low will push across central SD on Tuesday as an additional low develops under the 500mb low as it crosses eastern SD on Tuesday. Model solutions look pretty consistent with the overall 500mb flow, with the low exiting across western ND and into south central Canada on Wednesday. The 00Z run of the Canadian was deeper and faster with the sfc low exit into south central Canada Tuesday night into Wednesday. The passage of the cold front looks to be our next chance of showers/storms late Tuesday afternoon into Tuesday night. Will need to wait and see what can develop across eastern SD and western MN. The cold front looks to finally exit to our east Wednesday afternoon, as the entire system shifts farther into Canada. Zonal flow should set up at 500mb, with a ridge building in at the sfc through the rest of the period. For those looking for a cool down, we will likely need to wait until next weekend, when 850mb temps fall into the low teens to upper single digits (coolest over our northeast). && .AVIATION...(For the 06Z TAFS through 06Z Sunday Night) Issued at 1242 AM CDT Sun Jun 11 2017 Showers and thunderstorms will spread from west to east across the CWA overnight into Sunday morning. Periods of MVFR cigs and vsbys are possible with the thunderstorms. By midday Sunday, VFR conditions will prevail across the entire area. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Mohr SHORT TERM...TDK LONG TERM...KF AVIATION...Mohr
Hazardous weather outlook, Jun 10, 9:08 AM CDT, 18 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 908 AM CDT Sat Jun 10 2017 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-111415- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 908 AM CDT Sat Jun 10 2017 /808 AM MDT Sat Jun 10 2017/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight Thunderstorms will be possible late tonight through Sunday morning. Some thunderstorms could produce large hail and strong winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms will be possible Sunday morning, mainly across eastern South Dakota and west central Minnesota. Large hail and strong winds will be the main threats with any stronger storms that develop. There will be additional chances for thunderstorms Sunday night through Monday night. Strong to severe storms will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. KF
In the hours before
Local storm report, Jun 11, 1:50 AM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
150 AM CDT SUN JUN 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0142 AM HAIL 2 ESE JOE CREEK REC ARE 44.13N 99.75W
06/11/2017 E1.75 INCH LYMAN SD PUBLIC
&&The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 1:26 AM CDT | Severe Thunderstorm Warning | ABR | Jones, Lyman, Stanley | 31 min |
| Jun 11, 1:30 AM CDT | Severe Thunderstorm Warning | ABR | Hughes, Jones, Lyman, Stanley | 45 min |
| Jun 11, 1:40 AM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Hughes, Hyde, Lyman | 50 min |
| Jun 11, 2:15 AM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Hughes, Hyde, Lyman, Stanley | 45 min |
| Jun 11, 2:26 AM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Hyde | 49 min |
| Jun 11, 2:46 AM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hughes, Hyde, Lyman | 44 min |
| Jun 11, 3:07 AM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Spink | 38 min |
| Jun 11, 3:28 AM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Hyde, Lyman | 62 min |
| Jun 11, 3:58 AM CDT | Severe Thunderstorm Warning | ABR | Deuel, Grant | 19 min |
| Jun 11, 4:37 AM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Day, Grant | 27 min |
| Jun 11, 4:52 AM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Deuel, Hamlin, Spink | 38 min |
| Jun 11, 5:23 AM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Deuel, Grant, Hamlin | 52 min |
| Jun 11, 6:02 AM CDT | Severe Thunderstorm Warning | ABR | Codington, Deuel, Grant, Roberts | 43 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.